Hail, Summit
- When
- September 6, 1:46 PM EST to 1:49 PM EST
- Where
- Summit County, Sagamore Hills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -81.570
Penny sized hail was observed.
A wave of low pressure tracked northeast across Indiana into Michigan during the afternoon on September 7th, eventually pulling a cold front across northern Ohio. A moist and unstable airmass was in place ahead of the front and severe thunderstorm watch #628 was issued for Northwest Ohio, followed by severe thunderstorm watch #629 for North Central and Northeast Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A wave of low pressure tracked northeast across Indiana into Michigan during the afternoon on September 7th, eventually pulling a cold front across northern Ohio. A moist and unstable airmass was in place ahead of the front and severe thunderstorm watch #628 was issued for Northwest Ohio, followed by severe thunderstorm watch #629 for North Central and Northeast Ohio. A few thunderstorms produced wind damage with numerous reports of penny to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 6, 12:41 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 141 PM EDT THU SEP 6 2012 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT SOUTHEAST ACROSS THE AREA LATER TODAY INTO TONIGHT. A STRONGER COLD FRONT WILL CROSS THE REGION FRIDAY NIGHT. HIGH PRESSURE OVER THE PLAINS SUNDAY WILL MOVE UP THE OHIO VALLEY MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ONLY MADE MINOR CHANGES TO THE PREVIOUS FORECAST. LAKE BREEZE AND WEAK DISSIPATING FRONTAL BOUNDARY WILL BE THE FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS. IF ANY STRONG UPDRAFTS CAN DEVELOP THE POTENTIAL FOR A SEVERE WIND GUST EXISTS. PREVIOUS DISCUSSION... A WEAK COLD FRONT WILL SAG SOUTHWARD INTO THE REGION TODAY. CONVERGENCE ALONG THE FRONT AND AFTERNOON HEATING SHOULD LEAD TO SOME ISOLATED TO SCATTERED THUNDERSTORMS. IF ANY STRONG STORMS CAN DEVELOP THERE WOULD BE A THREAT OF STRONGER WIND GUSTS. OTHERWISE EXPECT TO SEE SOME AFTERNOON CUMULUS WITH SOME MIDDLE LEVEL CONVECTIVE DEBRIS. HIGHS THIS AFTERNOON WILL BE IN THE MIDDLE 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... LINGERING THREAT FOR EVENING CONVECTION PER PREVIOUS DISCUSSION THEN AIRMASS SETTLES DOWN DUE TO LOSS OF DAYTIME HEATING AND SLIGHTLY DRIER AIR DRIFTING SE INTO THE AREA. SOME PATCHY FOG COULD DEVELOP. DRY PERIOD WILL BE SHORT-LIVED. UPPER TROUGH DIGS SE INTO THE AREA FOR SAT. A SURFACE WAVE OF LOW PRESSURE IS INDUCED ALONG A COLD FRONT THAT WILL MOVE THROUGH FRI NIGHT. GOOD DYNAMICS SHOULD LEAD TO WIDESPREAD SHRA/TSRA SPREADING EAST ACROSS THE CWA STARTING LATER FRI INTO FRI NIGHT. SOME OF THE RAIN COULD BE LOCALLY HEAVY FRI NIGHT INTO EARLY SAT. THE THREAT FOR THUNDER SHOULD SHIFT INTO JUST THE EAST BY SAT MORNING. COLDER AIR ALOFT WILL LEAD TO LAKE ENHANCEMENT FOR SHRA IN THE SNOWBELT LATER SAT AND SAT NIGHT. A LITTLE THUNDER COULD OCCUR WITH THE LAKE EFFECT CONVECTION. HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST ON SUN AND THE UPPER TROUGH AXIS BEGINS TO SHIFT EAST OF THE AREA DURING THE AFTERNOON. THIS SHOULD KEEP THE SHRA THREAT LIMITED TO MOSTLY JUST THE EAST. A LINGERING SHRA OR TWO COULD HANG AROUND OVER THE SNOWBELT SUN NIGHT...OTHERWISE THE REST OF THE AREA SHOULD BE DRY AS DRIER AIR AND SUBSIDENCE TAKE CONTROL. NOTICEABLY COOLER TEMPS WILL ARRIVE FOR SAT AND CONTINUE SUN WITH HIGHS MOSTLY IN THE 60S. LOWS BY SUN NIGHT SHOULD MAINLY BE IN A 50 TO 55 RANGE AS CLOUDS BEGIN TO BREAK UP. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A MODERATING TREND IN TEMPERATURES FOR THE PERIOD. HIGH PRESSURE WILL BE OVER THE AREA ON MONDAY AND THEN IT WILL MOVE EAST AND THE SOUTHERLY FLOW WILL ALLOW TEMPERATURES TO WARM BACK TO NEAR NORMAL LEVELS. DRY FOR THE PERIOD. EVEN THOUGH ON MONDAY THE LAKE AND 850 MB TEMPERATURE DIFFERENCE WILL BE NEAR 15C THE FLOW WILL BE SO WEAK THAT JUST SOME CLOUDS WILL BE AROUND AND NO SHOWERS. A COLD FRONT WILL BE MOVING THROUGH WEDNESDAY NIGHT BUT AT THIS TIME THAT MAY BE DRY. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A WEAK TROUGH OVER NW OH THIS AFTERNOON COMBINED WITH A LAKE BREEZE BOUNDARY WILL BE THE FOCUS FOR CLOUD DEVELOPMENT ALONG WITH THE POSSIBILITY OF SHRA/TS FROM MFD-CAK-YNG LATER THIS AFTERNOON. THINKING ERI-CLE WILL REMAIN DRY WITH THE BOUNDARY SOUTH OF THOSE LOCATIONS. SOME INSTABILITY MOVING INTO NW OH BUT CONCERNED THERE MAY BE LACK OF TRIGGER TO GET WIDESPREAD SHRA/TS GOING. ANY ACTIVITY WILL BE MORE DIURNALLY DRIVEN AND EXPECTING IF ANYTHING DOES DEVELOP IT WILL DIMINISH TOWARD 00Z FRI. GUIDANCE SHOWING POSSIBILITY OF SOME MVFR FOG DEVELOPING LATE TONIGHT. GIVEN CONDITIONS THINKING THIS WILL BE POSSIBLE AGAIN TONIGHT ACROSS SELECTED SITES. MAINLY VFR AFTER 13Z FRI WITH DRY CONDITIONS EXPECTED THROUGH 18Z FRI. KEPT CLE DRY THROUGH 00Z SAT BUT CONFIDENCE MARGINAL GIVEN SOME MODELS BRINGING THE CHC OF SHRA/TS NEAR CLE TOWARD 00Z SAT. .OUTLOOK...PERIODS OF NON VFR LIKELY FRIDAY NIGHT TO SUNDAY. && .MARINE... A WEAK COLD FRONT WILL BE MOVING ACROSS THE LAKE TODAY. A SOUTHWEST TO WEST FLOW AHEAD OF THE FRONT AND THEN A LIGHT NORTHWEST BEHIND THE FRONT. NOT EXPECTING CONDITIONS TO MEET SMALL CRAFT ADVISORY CONDITIONS. A FEW THUNDERSTORMS ON THE LAKE COULD BE STRONG LATER TODAY. HIGH PRESSURE WILL MOVE ACROSS THE LAKE TONIGHT. FRIDAY NIGHT THROUGH SUNDAY COULD BE INTERESTING ON THE LAKE. A COLD FRONT WILL MOVE ACROSS THE LAKE FRIDAY NIGHT WITH A NORTHWEST TO NORTH FLOW FOR THE WHOLE WEEKEND. THE WINDS COULD BE STRONG ENOUGH ESPECIALLY LATE FRIDAY NIGHT INTO SATURDAY TO PROMPT A SMALL CRAFT ADVISORY ESPECIALLY ON THE EAST END OF THE LAKE. DETAILS ARE NOT CLEAR AT THIS TIME. THE LAKE AND 850 MB TEMPERATURE DIFFERENCE WILL BE AROUND 15C FOR MOST OF SATURDAY AND SUNDAY AND WITH PLENTY OF MOISTURE SOME COLD AIR WATERSPOUTS AND FUNNELS ARE QUITE POSSIBLE. HIGH PRESSURE WILL MOVE ACROSS THE LAKE MONDAY AND THEN A SOUTHERLY FLOW WILL DEVELOP FOR TUESDAY THROUGH WEDNESDAY. NOT EXPECTING SMALL CRAFT ADVISORY CRITERIA DURING THIS PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...MULLEN SHORT TERM...ADAMS LONG TERM...KIELTYKA AVIATION...ABE MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 507 AM EDT THU SEP 6 2012 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-070915- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 507 AM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE EXPECTED LATE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-070915- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 507 AM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS ARE EXPECTED LATE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 26 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
20 hail, 4 thunderstorm wind. Local standard time, as filed.
Penny sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Dime sized hail was observed.
Quarter sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Thunderstorm winds toppled two trees.
Thunderstorm winds downed one tree and one large limb.
Penny sized hail was observed.
Half dollar sized hail was observed.
Penny sized hail was observed.
Penny sized hail was reported.
Nickel sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Thunderstorm winds downed several trees and large limbs in the Ravenna area.
Nickel sized hail was observed.
Thunderstorm winds downed at least ten large tree limbs and a flag pole.
Penny sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412982, 412994, 412984, 412990, 412985, 412986, 412989, 413328, 413333, 413329, 413334, 413319, 413318, 413320, 413324, 413321, 413322, 413330, 413331, 413325, 413327, 413323, 413326, 413332.